Alert archive / Michigan / Tornado Warnings in 2006

Tornado Warning 7, NWS Grand Rapids, MI

June 21, 2006Calhoun County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jun 21, 2006, 5:29 PM EDT for Calhoun County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2006, 5:29 PM EDT (21:29 UTC)
Expired
Jun 21, 2006, 6:00 PM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:06 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGRR 212130
TORGRR
MIC025-212200-
/O.NEW.KGRR.TO.W.0007.060621T2129Z-060621T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
529 PM EDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* TORNADO WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 600 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO. LARGE HAIL UP TO 2 INCHES 
  IS ALSO OCCURING WITH THIS STORM. THE STORM WAS LOCATED 6 MILES    
  SOUTHEAST OF MARSHALL...AND MOVING EAST AT 45 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4226 8499 4217 8496 4214 8472 4233 8473

$$
1 follow-up statement
000 
WWUS53 KGRR 212145
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
545 PM EDT WED JUN 21 2006

MIC025-212200-
/O.CON.KGRR.TO.W.0007.000000T0000Z-060621T2200Z/
CALHOUN MI-
545 PM EDT WED JUN 21 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY UNTIL 600
PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM PRODUCING A TORNADO.  THIS TORNADO WAS LOCATED NEAR BABCOCK...
OR ABOUT NEAR ALBION...AND MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE... 
  CONDIT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING
FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4226 8499 4217 8496 4214 8472 4233 8473

$$

JK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:48 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 21, 2:48 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT WED JUN 21 2006

.SHORT TERM...

AFTER THE CONVECTION EXITS THE AREA THIS EVENING THERE IS SOME
QUESTION OF CONVECTION HEAD OF THE CANADIAN COLD FRONT... WHICH
COMES THROUGH THE GRR CWA THURSDAY NIGHT?  THE OTHER ISSUE IS
JUST HOW COLD WILL IT GET BEHIND THE CANADIAN COLD FRONT FOR HIGHS
ON FRIDAY AND LOWS SATURDAY MORNING.

THE THREAT FOR SEVERE WEATHER CONTINUES AS THERE IS STILL 2000 TO
3000 J/KG OF 100 MB MIXED LAYER CAPE OVER THE SW CWA. THERE IS ALSO
AN AXIS OF 200 TO 300 J/KG OF CAPE IN THE -10 TO -30C LAYER UPSTREAM
OVER WI HEADING TOWARD LOWER MICHIGAN. THAT MEANS THERE IS A
SIGNIFICANT AMOUNT OF ELEVATED CAPE THAT CAN BE TAPPED YET. THE MAX
MID LEVEL LAPSE RATE OF 7C IS OVER SOUTHWEST LOWER MICHIGAN AT THIS
TIME.  SO...UNTIL THE SECOND SHORTWAVE... SEEN ON THE WATER VAPOR
LOOPS MOVING THROUGH CENTRAL IOWA AT 18Z... WE STILL HAVE A CHANCE
OF SEVERE STORMS.  THUS I WILL CONTINUE THE THREAT OF THUNDERSTORMS
ACROSS THE CWA INTO THE EARLY EVENING.

TONIGHT...THE IOWA SHORTWAVE COMPLEX WILL BE THROUGH THE CWA BY
EARLY THIS EVENING. THAT SHOULD CLEAR OUT THE CONVECTION FROM NORTH
TO SOUTH DURING THE MID EVENING. SINCE THE PRIMARY COLD FRONT DOES
NOT GET INTO THE SOUTHERN SECTIONS OF SOUTHWEST LOWER MICHIGAN UNTIL
THURSDAY DURING THE MID DAY HOURS... SOME CONVECTION COULD LINGER
OVER THE SOUTHERN CWA TILL WELL AFTER MIDNIGHT. ELSEWHERE THE
CONVECTION SHOULD END BEFORE 10 PM.

THURSDAY...ANOTHER PACIFIC SHORTWAVE HEADS EAST ON THE ZONAL FLOW OF
THE SOUTHERN STREAM POLAR JET. MEANWHILE A DIGGING WAVE ROTATING
AROUND THE HUDSON BAY POLAR VORTEX PULLS A STRONG...FOR THIS TIME OF
YEAR...COLD FRONT SOUTH INTO THE GREAT LAKES DURING THE DAY.
SOUTHWEST LOWER MICHIGAN IS IN THE ENTRANCE REGION OF SOUTHERN
STREAM JET SPEED MAX DURING THE AFTERNOON TOO.  GIVEN THE LACK OF
MID LEVEL MOISTURE...THIS IS A QUESTIONABLE EVENT AT BEST. ALL OF
THIS WILL ACT TOGETHER TO ALLOW A LEAST A SLIGHT CHANCE OF
THUNDERSTORMS THURSDAY. IT SHOULD BE WARMER THAN TODAY SINCE THERE
WILL BE MORE SUNSHINE.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...THE COLD FRONT COMES THROUGH
BUT THERE IS STILL THE ISSUE OF THE ENTRANCE REGION OF THE SOUTHERN
STREAM JET OVER THE GREAT LAKES. THAT IS AIDED BY THE CONFLUENCE OF
THE NORTHERN AND SOUTHERN STREAM JETS OVER THE GREAT LAKES. THAT JET
ENTRANCE REGION WILL ALLOW FOR SOME MID LEVEL MOISTURE TO BE PULLED
NORTH AND KEEP THE SKY FROM CLEARING TILL FRIDAY NIGHT. FRIDAY NIGHT
COULD BE VERY CHILLY OF THE WAF-NAM IS CORRECT WITH THE 1000/925
THICKNESS AND HOW MUCH OF THAT CANADIAN COLD AIR GETS THIS FAR
SOUTH. LOW WILL BE WELL DOWN INTO THE 40S ACROSS THE AREA.

.LONG TERM...
LITTLE CHANGE IN THE EXTENDED NEEDED.  SURFACE HIGH PRESSURE WILL
DOMINATE THE CONDITIONS THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
GIVEN THE DRY LOW LEVELS AND SUBSIDENCE UNDER THE HIGH WILL STAY
WITH A DRY FORECAST SATURDAY THROUGH TUESDAY.  THE NEXT CHC FOR PCPN
SHOULD COME ABOUT TUESDAY NIGHT INTO WEDNESDAY AS A SHORT WAVE AND
ASSOCIATED COLD FRONT MOVES INTO THE WESTERN GREAT LAKES.  WILL
INTRODUCE CHC POPS ACROSS THE NORTHERN HALF TUESDAY NIGHT AND SPREAD
THE CHCS ACROSS THE CWA ON WEDNESDAY.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WDM JK
Hazardous weather outlook, Jun 21, 11:10 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK..UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EDT WED JUN 21 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-221000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1110 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST MICHIGAN REMAINS IN A MODERATE RISK AREA FOR SEVERE
THUNDERSTORMS SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT
THROUGH THIS EVENING. NORTH OF THAT LINE THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER.

EARLY THIS AFTERNOON SCATTERED RAIN SHOWERS WILL GIVE WAY SCATTERED
THUNDERSTORMS.  BY MID AFTERNOON NUMEROUS THUNDERSTORMS AREA EXPECTED
TO DEVELOP NEAR ROUTE 131 AND THEN MOVE EAST SOUTHEAST AROUND 40 MPH.
IT IS THESE STORMS THAT WILL HAVE THE MAIN THREAT OF SEVERE WEATHER
ASSOCIATED WITH THEM. THAT IS...LARGE HAIL UP TO ONE INCH IN
DIAMETER...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES. THE SEVERE
WEATHER THREAT IS EXPECTED TO END BY 8 OR 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AS WELL AS A COLD
FRONT MOVES THROUGH... AND SOME OF THEM COULD BE SEVERE SOUTH AND
EAST OF GRAND RAPIDS. A STRETCH OF DRY WEATHER IS EXPECTED FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY.

MEADE WDM

In the hours before

Local storm report, Jun 21, 5:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             1 S BATTLE CREEK        42.28N 85.23W
06/21/2006  E0.88 INCH       CALHOUN            MI   TRAINED SPOTTER

&&

OSTUNO
Local storm report, Jun 21, 5:29 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
529 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 S CONCORD             42.16N 84.64W
06/21/2006                   JACKSON            MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN. POSSIBLE TORNADO.

0520 PM     HAIL             2 S MARSHALL            42.23N 84.96W
06/21/2006  E1.25 INCH       CALHOUN            MI   TRAINED SPOTTER

&&

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:53 AM EDTSevere Thunderstorm WarningGRRAllegan, Kent, Ottawa37 min
Jun 21, 6:43 AM EDTSevere Thunderstorm WarningGRRMecosta32 min
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningGRRJackson52 min
Jun 21, 4:48 PM EDTSevere Thunderstorm WarningGRRCalhoun12 min
Jun 21, 4:49 PM EDTTornado WarningGRRJackson26 min
Jun 21, 4:59 PM EDTTornado WarningGRRCalhoun31 min
Jun 21, 5:17 PM EDTTornado WarningGRRJackson28 min
Jun 21, 5:35 PM EDTSevere Thunderstorm WarningGRRKalamazoo25 min
Jun 21, 6:02 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson43 min
Jun 21, 6:50 PM EDTSevere Thunderstorm WarningGRRIngham25 min
Jun 21, 7:34 PM EDTSevere Thunderstorm WarningGRRIonia26 min

Nearby

Tornado Warnings in Michigan, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.